Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 1, NWS Melbourne, FL

March 19, 2009Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Mar 19, 2009, 4:57 AM EDT for Volusia County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2009, 4:57 AM EDT (08:57 UTC)
Expired
Mar 19, 2009, 7:00 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMLB 190857
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
457 AM EDT THU MAR 19 2009

FLZ047-054-059-064-141-147-192300-
/O.NEW.KMLB.CF.S.0001.090319T0900Z-090319T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
457 AM EDT THU MAR 19 2009

...HIGH RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY...

LONG PERIOD NORTHEAST SWELLS WILL IMPACT THE EAST CENTRAL FLORIDA
BEACHES TODAY CONTRIBUTING TO A HIGH RISK OF RIP CURRENTS.
DANGEROUS RIP CURRENTS ARE EXPECTED AND CAN BE LIFE THREATENING TO
INEXPERIENCED SWIMMERS ENTERING THE SURF.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEP
WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT
BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT
TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST
UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO
NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS
USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS.

THE BEACH OUTLOOK FOR THE UPCOMING WEEKEND IS FOR HIGH SURF TO
DEVELOP SATURDAY AND SUNDAY POSING A HAZARD TO CHILDREN AND
INEXPERIENCED SWIMMERS. THE ROUGH SURF EXPECTED THIS WEEKEND CAN
ALSO KNOCK YOU DOWN...AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN
A RIP CURRENT.

$$

VOLKMER

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 19, 4:50 AM EDT, 7 minutes earlier.

Area forecast discussion, Mar 19, 4:50 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT THU MAR 19 2009

.DISCUSSION...

...HIGH RISK FOR RIP CURRENTS TODAY...

TODAY...
A BROAD MID LVL S/W ACROSS THE ERN GULF AND LOW LVL CONVERGENCE IN
THE EASTERLY FLOW WILL ALLOW ATLC SHOWERS TO MOVE ONSHORE MAINLY
ACROSS MARTIN AND ST LUCIE COUNTIES TODAY. EARLY THIS MORNING...A
CONVERGENT SHOWER LINE THAT EXTENDS EASTWARD OFF THE CAPE IS PROGD
BY THE 12KM NAM MODEL TO MOVE INLAND THIS AFTN SO HAVE EXPANDED SLGT
SHOWER CHCS TODAY TO THE METRO ORLANDO AREA. WILL HAVE 20 POPS
CENTRAL ZONES TO SCATTERED RANGE ACROSS THE SRN THREE COUNTIES.
CLOUDINESS WILL ALSO BE MORE WIDESPREAD ACROSS FAR SRN SECTIONS
CLOSE TO THE OLD FRONTAL BOUNDARY AND AHEAD OF AN ADVANCING S/W
TROUGH.

MODEL PROGS AND BUFKIT SOUNDINGS POINT TO SLIGHTLY HIGHER CAPE FROM
200-400 J/JG AND NEGATIVE LIS IN THE AFTN BUT WITH DRY AIR ABOVE H7
AND PWATS AROUND AN INCH CENTRAL SECTIONS WILL BE HARD TO GET DEEP
CONVECTION GOING SO PLAN ON KEEPING THUNDER PROBS ONLY AROUND 10 PCT
AND WILL NOT MENTION IN GRIDS/ZFP. BUOY 4114 6 NM NE OF FT PIERCE
INLET PICKING UP ON A LONG PERIOD ENE SWELL. EXPECT A HIGH RISK FOR
RIP CURRENTS AT THE BEACHES. HIGHS WILL RANGE FROM THE MID 70S COAST
TO UPR 70S TO AROUND 80 INTERIOR SECTIONS.

TONIGHT...
LOW LVL FLOW WILL BACK TO THE NE AFTER MIDNIGHT AS HIGH PRESSURE
BEGINS TO BUILD DOWN TOWARD THE SE STATES. MID-UPR LVL TROUGH AXIS
WILL ALSO PULL SE OF THE AREA PULLING DEEPER MOISTURE EASTWARD
ACROSS THE BAHAMAS. WILL KEEP A SLGT SHOWER CHC FOR CSTL MARTIN/ST
LUCIE OTHERWISE EXPECT DRY CONDS OVERNIGHT WITH LOWS IN THE UPR 50S
TO LWR 60S S CSTL.

FRI-SAT...
POLAR AIRMASS OVER THE NRN PLAINS IS EMBEDDED WITHIN A DLM NWRLY
FLOW THAT WILL PUSH IT INTO THE MID ATLC/NEW ENGLAND COASTAL REGION
BY SAT AFTN.  AS THE RIDGE DROPS SE...IT WILL PUSH A COLD FRONT THRU
THE FL PENINSULA OVER THE WEEKEND.  NERLY FLOW THRU THE H100-H70 LYR
WILL STRENGTHEN OVER THE PENINSULA AS THE RIDGE APPROACHES THE ERN
SEABOARD...KEEPING MAX TEMPS NEAR CLIMO ON FRI.

STEADY NE FLOW THRU THE H70 LVL OFTEN ALLOWS ISOLD SHRAS TO PUSH
ONSHORE GIVEN ENOUGH LOW/MID LVL MOISTURE.  WHILE CURRENT H100-H70
MEAN RH LVLS OVER THE SW ATLC ARE MARGINAL (BTWN 50-70%)...THE
APPROACHING FRONTAL TROF WILL PROVIDE AN ADDITIONAL RH BOOST THAT
WILL ALLOW SHRAS TO DVLP OVER THE ATLC AND PUSH ONSHORE.

NOTE...HIGH MOISTURE OVER THE SRN PENINSULA DUE TO THE PRESENCE
PRESENCE OF AN OLD FRONTAL BOUNDARY.  SOME RESIDUAL MOISTURE WILL
ALLOW OCNL SHRAS TO AFFECT THE LAKE OKEECHOBEE REGION...BUT THE BULK
OF THIS MOISTURE IS NOT EXPECTED TO MIGRATE BACK TO THE NORTH PRIOR
TO THE ONSET OF THE NE WIND SURGE.

MODEL SOUNDINGS SUGGEST THE STRENGTH OF THE NE FLOW WILL BE STRONG
ENOUGH BY FRI NIGHT TO CARRY ANY COASTAL SHRAS WELL INLAND.
BREEZY/WINDY CONDITIONS ANTICIPATED ON SAT AS THE FRONT PUSHES INTO
THE SRN PENINSULA.  HIGH CLOUD COVER/COLD AIR ADVECTION SHOULD KEEP
MAX TEMPS IN THE U60S/L70S (5-10F BLO CLIMO) AND MIN TEMPS SAT NIGHT
IN THE L/M50S (NEAR CLIMO).

SUN-WED...
THE HIGH PRESSURE RIDGE WILL REMAIN THE PRIMARY WX FEATURE FOR FL
INTO THE MIDDLE OF NEXT WEEK AS IT DRIFTS INTO THE SW ATLC.  STEADY
NERLY FLOW WILL GRADUALLY VEER TO THE E...KEEPING MAX MIN TEMPS
WITHIN 5F OF CLIMO.  ISOLD SHRAS PSBL THRU THE WEEK GIVEN THE DEPTH
AND PERSISTENCE OF THE ONSHORE FLOW..BUT ANY IMPACT WOULD BE
LIMITED.  WILL KEEP THE FCST DRY FOR NOW.

&&

.AVIATION...FEW SHRA MAY AFFECT KVRB/KMLB TERMINALS THIS MORNING
AND KMCO LATER TODAY. HIGHEST CHC AT KVRB AND HAVE INCLUDED VCSH IN
KMLB/KMCO TERMINALS. ANY CIGS TODAY EXPECTED TO BE VFR...EXCEPT IN
AN ISOLD SHRA.

&&

.MARINE...EASTERLY FLOW AT 10-15 KNOTS WILL BECOME NE LATER TONIGHT
AND DECREASE. LONG PERIOD NE SWELLS WILL AFFECT THE ATLC WATERS
THROUGH TONIGHT. WILL MENTION SCEC FOR THE OFFSHORE WATERS...WITH
SEAS (MAINLY SWELL) AROUND 6 FT TODAY. EXPECT SWELLS TO CONTINUE 4-5
FT NEAR SHORE AND 3-4 FT JUST OFF THE BEACHES.

NERLY WIND SURGE WILL WORK ITS WAY DOWN THE ERN SEABOARD BEHIND A
COLD FRONT ON FRI AND WILL BEGIN TO IMPACT THE FL ATLC WATERS FRI
AFTN/EVNG.  HAZARDOUS BOATING CONDITIONS ANTICIPATED AS A FRESH TO
STRONG NERLY BREEZE WITH GUSTS TO GALE FORCE DVLP BY SAT AFTN AND
CONT INTO SAT NIGHT.  SEAS BUILDING TO SCA LVLS AREAWIDE NLT MIDDAY
SAT WITH MAX SEAS AOA 12FT OVER THE OFFSHORE LEG...AOA 6FT
NEARSHORE...CONTG INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...ONSHORE FLOW WILL KEEP MIN RH VALUES WELL ABOVE
CRITICAL LEVELS THRU SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  58  73  57 /  10  10  20  20
MCO  79  60  78  58 /  10  10  20  20
MLB  76  61  77  62 /  20  10  20  20
VRB  77  61  78  62 /  20  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....BRAGAW
Hazardous weather outlook, Mar 19, 4:38 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
438 AM EDT THU MAR 19 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
438 AM EDT THU MAR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
MODERATE LONG PERIOD NORTHEAST SWELLS WILL IMPACT THE EAST CENTRAL
FLORIDA BEACHES TODAY CONTRIBUTING TO A HIGH RISK OF RIP
CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING
OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS
INTO DEEP WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM
ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP
CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO
THE COAST UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO
SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE
THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS.

...WIND AND SEA IMPACT...
MODERATE NORTHEAST SWELLS AROUND 6 FEET OFFSHORE ARE EXPECTED INTO
TONIGHT. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION ACROSS THE
OFFSHORE ATLANTIC WATERS AND ALSO NEAR INLETS WHERE THE INCOMING
SWELLS CAN MAKE NAVIGATION DIFFICULT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LARGE AREA OF HIGH PRESSURE BUILDING TOWARD THE MID ATLANTIC
THIS WEEKEND WILL BRING STRONG AND GUSTY NORTHEAST WINDS FRIDAY
AFTERNOON THROUGH THE WEEKEND. THE LONG FETCH OF NORTHEAST WINDS WILL
ALLOW SEAS TO BUILD TO OVER 10 FEET ACROSS THE OFFSHORE ATLANTIC
WATERS SATURDAY INTO SUNDAY MAKING BOATING CONDITIONS HAZARDOUS
FOR SMALL CRAFT. HEAVY SURF IS ALSO EXPECTED AT THE BEACHES OVER
THE WEEKEND WHICH CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO
BEING CAUGHT IN A RIP CURRENT. THE RISK FOR RIP CURRENTS IS
EXPECTED TO REMAIN MODERATE TO HIGH INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.